Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 50, NWS Wichita, KS

May 25, 2024Cowley County, Kansas

NWS Wichita, KS issued this tornado warning at May 25, 2024, 11:51 PM CDT for Cowley County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2024, 11:51 PM CDT (04:51 UTC)
Expired
May 26, 2024, 12:34 AM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Cowley County, KS

The radar

The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 11:52 PM CDTTSTM WND DMG4 S Arkansas City, KSTrees and powerlines knocked down. Delayed report. Time estimated by radar.
May 25, 11:54 PM CDTTSTM WND DMG5 Sse Arkansas City, KSKnocked down trees and power lines. Delayed report. Time estimated by radar.
May 25, 11:58 PM CDTTSTM WND GST 587 N Arkansas City, KSASOS station KWLD Strother Field Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:26 PM CDTTornado Watch PDSSPC11 hr
May 25, 9:04 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3919 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
6.8
Supercell composite
21.2

Open this sounding in Storm Lab

The text

As transmitted.

840 
WFUS53 KICT 260451
TORICT
KSC035-260545-
/O.NEW.KICT.TO.W.0050.240526T0451Z-240526T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1151 PM CDT Sat May 25 2024

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southern Cowley County in south central Kansas...

* Until 1245 AM CDT.

* At 1151 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Arkansas City, moving east at 25 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Arkansas City around 1155 PM CDT.

Other locations impacted by this tornadic thunderstorm include Maple
City and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3721 9715 3726 9662 3700 9660 3700 9715
TIME...MOT...LOC 0451Z 272DEG 23KT 3704 9706 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

DARMOFAL
3 follow-up statements
180 
WWUS53 KICT 260501
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1201 AM CDT Sun May 26 2024

KSC035-260545-
/O.CON.KICT.TO.W.0050.000000T0000Z-240526T0545Z/
Cowley KS-
1201 AM CDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR SOUTHERN
COWLEY COUNTY...

At 1201 AM CDT, a severe thunderstorm capable of producing a tornado
was located just east of Arkansas City, moving east at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southern Cowley County, including the following locations... Maple
City and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3726 9662 3700 9660 3700 9709 3722 9707
TIME...MOT...LOC 0501Z 268DEG 26KT 3705 9697 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

DARMOFAL
999 
WWUS53 KICT 260513
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1213 AM CDT Sun May 26 2024

KSC035-260545-
/O.CON.KICT.TO.W.0050.000000T0000Z-240526T0545Z/
Cowley KS-
1213 AM CDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
SOUTHEASTERN COWLEY COUNTY...

At 1212 AM CDT, a severe thunderstorm capable of producing a tornado 
was located near Maple City, or 15 miles west of Cedar Vale, moving 
east at 40 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Dexter and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3726 9662 3700 9660 3700 9694 3723 9694
TIME...MOT...LOC 0512Z 271DEG 34KT 3704 9677 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

DARMOFAL
849 
WWUS53 KICT 260534
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1234 AM CDT Sun May 26 2024

KSC035-260542-
/O.CAN.KICT.TO.W.0050.000000T0000Z-240526T0545Z/
Cowley KS-
1234 AM CDT Sun May 26 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL 
COWLEY COUNTY IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

However, a tornado warning remains in effect for southeast Cowley 
county and southern Chautauqua counties until 130 am CDT. 

A Tornado Watch remains in effect until 500 AM CDT for south central
Kansas.

&&

LAT...LON 3726 9662 3700 9660 3700 9694 3723 9694
TIME...MOT...LOC 0530Z 272DEG 23KT 3704 9661 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 5:41 PM CDT, 6 hours 10 minutes earlier. Its key messages:

  • Severe thunderstorms this evening and overnight
  • Drying out Sunday and into Monday
  • Next chance for showers and thunderstorm will be mid to late next week
Area forecast discussion, May 25, 5:41 PM CDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
541 PM CDT Sat May 25 2024

.KEY MESSAGES...

- Severe thunderstorms this evening and overnight

- Drying out Sunday and into Monday

- Next chance for showers and thunderstorm will be mid to late next
week

&&

.DISCUSSION...
Issued at 233 PM CDT Sat May 25 2024

This afternoon and evening forecast is heavily dependent on when
quality moisture (Tds >65F) arrives in the region and when the cap
breaks.  Currently, the moisture is to the south in Eastern OK and
into Arkansas. This moisture is currently moving further west into
OK as of late morning and is expected to move north into Kansas.
This is expected to continue through afternoon today and will
serving to help destabilize the atmosphere in CWA.  How fast this
moisture advection occurs this afternoon is still in question and
creates a significant amount of uncertainty for the possibility of
thunderstorms this afternoon.  To add to this uncertainty, most of
the BUFKIT soundings show a decent cap in place over much of South
Central and Southeast Kansas this afternoon through sunset. By
sunset, the dryline is expected to encroach on the CWA from the west
and provide the needed push to kick off the thunderstorm activity.
Due to the late arrival of the quality moisture, this dry line will
be rather diffuse so the initiation point/location of this
thunderstorm activity is difficult to identify.  Given this
uncertainty and the presence of a decent cap over much of the CWA,
it is looking like thunderstorm activity will not start until closer
to sunset rather than this afternoon.  That said, if an updraft is
able to break through, the mid level cap this afternoon, it will
grow up scale quickly as the mid and upper level dynamics are very
supportive of severe thunderstorms.  This will make this a low
chance but high impact possibility for this afternoon.  As sunset
approaches, this will change dramatically with a much higher
likelyhood of severe thunderstorm activity. Thunderstorms are
expected to develop to the west of the CWA and enter the CWA around
sunset. By this time, the moisture will be in place and will create
conducive environment for severe thunderstorm activity.  Large,
damaging hail, damaging winds and with a few strong tornadoes are
possible during the evening.  This activity will move across the CWA
with this thunderstorm activity likely coming together into a more
linear or squall line mode as it moves into the I-135 corridor. Once
this occurs, high winds (65+ mph) are expected but large hail and an
isolated tornado can't be ruled out.  This thunderstorm activity is
expected to push through the CWA during the overnight with Southeast
Kansas likely to see some residual thunderstorm activity Sunday
morning but this will be pushing out of the region.

Sunday the main area of showers and thunderstorms will push to the
east and north.  This activity may linger in these areas for much of
the afternoon but do not expect severe weather to linger and is
expected to push off to the east.  Monday high pressure will
dominate and keep the shower and thunderstorm activity out of the
forecast.  Temperatures are expected to remain near normal for this
time and through the end of the week.  Rain chances increase by mid
week and into end of the week.  At this time, the best chance for
rain look to be toward the end of the week with smaller chances on
Wednesday.

&&

.AVIATION /00Z TAFS THROUGH 24Z SUNDAY/...
Issued at 541 PM CDT Sat May 25 2024

60+ dew points arrived at the southern terminals late this afternoon
and cu popped up as a result of the lower level moisture, diabtic
heating and colder and drier air aloft. An upper wave moving through
from the southwest, dry line advancing from the west, deep shear of
50+ knots and moderate to strong instability will all combine for
the potential for scattered to widespread strong to severe
thunderstorms from near issuance time at KRSL and KGDB to 06z at
KCNU. Gusts to 50+, hail greater than an inch and tornadoes are all
possible along with MVFR and brief IFR flying conditions.

Best chances of thunderstorms looks to be at KICT, KHUT and KNU,
closer to the higher dew points, so will put Tempo thunderstorm
groups in there. In fact, radar was showing two supercells, that
were just southeast of Dodge City, moving northeast toward
Hutchinson and Wichita and set to be nearby shortly after 01z.

As the complex low pressure system moves away Sunday morning, flying
conditions will improve and winds will shift to the southwest and
later northwest.

Winds away from convection will be mostly from the south and
southeast with gusts to around 25 knots over the eastern terminals
and 30+ knots over western ones.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ELM
AVIATION...MK
Hazardous weather outlook, May 25, 3:19 PM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
319 PM CDT Sat May 25 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
319 PM CDT Sat May 25 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms are expected to develop over Western Oklahoma and Western
Kansas late this afternoon or early evening, affecting the area
generally after 6 pm. Very large hail up to baseball size and
damaging winds to 75 mph will be possible with any storm that is
able to develop this evening. The highest tornado potential looks
to be generally along and south of Highway 400 between 6 pm and 10
pm. Additionally, very heavy rain is likely with these storms which
may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms are expected to return to return to the forecast
for Tuesday night through Friday with at least some strong storms
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 25, 9:41 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
941 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Hail             5 N Lincoln             39.12N 98.15W
05/25/2024  E0.75 Inch       Lincoln            KS   Emergency Mngr

&&

JWK
Local storm report, May 25, 9:47 PM CDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
947 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     Non-Tstm Wnd Gst 2 SW Salina             38.79N 97.65W
05/25/2024  M63 MPH          Saline             KS   ASOS

&&

JWK
Special weather statement, May 25, 9:48 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
948 PM CDT Sat May 25 2024

KSZ051-260330-
McPherson KS-
948 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCPHERSON COUNTY THROUGH
1030 PM CDT...

At 948 PM CDT, Doppler radar was tracking a strong thunderstorm just
west of Mcpherson, moving east-northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mcpherson, Galva, Canton, Mcpherson Airport, and Roxbury.

This includes Interstate 135 between Mile Markers 57 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for central
Kansas.

&&

LAT...LON 3837 9737 3828 9777 3844 9784 3859 9737
TIME...MOT...LOC 0248Z 241DEG 36KT 3838 9772

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DARMOFAL
Local storm report, May 25, 10:02 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1002 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     Hail             1 N Mcpherson           38.39N 97.66W
05/25/2024  M0.88 Inch       McPherson          KS   NWS Employee

&&

Baerg
Local storm report, May 25, 10:21 PM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1021 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Tstm Wnd Gst     5 NE Lincoln            39.09N 98.08W
05/25/2024  E60 MPH          Lincoln            KS   Trained Spotter

            50-60 mph wind gust and penny-sized hail
            reported.

&&

JWK
Local storm report, May 25, 10:34 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1034 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     Hail             2 N Durham              38.51N 97.23W
05/25/2024  M0.75 Inch       Marion             KS   Law Enforcement

&&

JWK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:15 PM CDTTornado WarningICTHarper45 min
May 25, 7:30 PM CDTSevere Thunderstorm WarningICTCowley, Sumner30 min
May 25, 7:59 PM CDTSevere Thunderstorm Warning Considerable damage threatICTHarper, Kingman, Sumner34 min
May 25, 8:17 PM CDTSevere Thunderstorm WarningICTSedgwick36 min
May 25, 8:23 PM CDTAreal Flood WarningICTSedgwick106 min
May 25, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Harvey, Sedgwick48 min
May 25, 8:45 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner35 min
May 25, 8:58 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion21 min
May 25, 9:26 PM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley, Sumner28 min
May 25, 9:26 PM CDTSevere Thunderstorm WarningICTLincoln20 min
May 25, 9:47 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood22 min
May 25, 9:48 PM CDTSpecial Weather StatementICTMcPherson42 min
May 25, 10:12 PM CDTSevere Thunderstorm WarningICTLincoln33 min
May 25, 11:35 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner40 min
May 26, 12:24 AM CDTTornado WarningICTChautauqua, Cowley56 min
May 26, 1:08 AM CDTSevere Thunderstorm Warning Destructive damage threatICTMontgomery37 min
May 26, 1:36 AM CDTSevere Thunderstorm Warning Destructive damage threatICTLabette, Montgomery54 min
May 26, 6:59 PM CDTSpecial Weather StatementICTMarion31 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.